Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 18, NWS Wakefield, VA

April 17, 2000City of Colonial Heights, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 17, 2000, 1:59 PM EDT for City of Colonial Heights, Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 17, 2000, 1:59 PM EDT (17:59 UTC)
Expired
Apr 17, 2000, 2:25 PM EDT
In force
26 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County City of Colonial Heights, VA

What was reported inside it

TimeReportWhereRemark
Apr 17, 2:20 PM EDTHail 0.75Petersburg, VA0.75 inch diameter hail reported by off-duty NWS employee.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

477 
WUUS51 KAKQ 171800
SVRAKQ
VAC053-570-730-171825-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
159 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF COLONIAL HEIGHTS IN CENTRAL VIRGINIA
  CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA
  NORTHEAST DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 225 PM EDT

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BURGESS...OR ABOUT 7 MILES NORTHEAST OF
  DINWIDDIE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  COLONIAL HEIGHTS AND PETERSBURG AT 215 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND 
STRONG WINDS. IN ADDITION...VERY HEAVY RAINFALL...WHICH MAY CAUSE 
LOCALIZED FLOODING....AND FREQUENT DEADLY CLOUD-TO-GROUND LIGHTNING 
ARE LIKELY WITH THIS STORM.

LAT...LON 3717 7765 3707 7748 3726 7730 3732 7739

$$

SAMMLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:28 AM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 17, 10:28 AM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1028 AM EDT MON APR 17 2000

CUR SIT...MSAS AND REG OBS PLACE THE WM FRNT JUST NR ORF SW TO NR
RZZ AND GSO. SAT PIX SHOWS A DECENT AMT OF CONVECTION FIRING TO
THE N OF THE FRNT FM FVX AND W...WHILE MUCH OF THE SERN PART OF THE
FA IS SEEING ABUNDANT SUNSHINE.  TEMPS ARE RESPONDNG QUICKLY WITH
AKQ AREADY AT 72 DEG  WL ADJUST TEMPS UP A BIT IN THE S TO
ACCOMIDATE THE SUN. THE MAIN S/W IS CLEARLY DIPCTED IN WV. THNK
THAT IT IS ORIENTED SLIGHT N OF WHERE MODELS HAD ANTICIPATED.
OTHERWISE...MODELS SEEM TO HAVE A FAIRLY DECENT HANDLE ON THE
SYNOPTIC SCALE.  SUR 12Z SNNDGS AND BUFKIT SHOW THAT THE AREA IS
ALREADY AND WL REMAIN UNSTABLE TODAY. LI/S ARE ARND -2 ACRS SRN
VA AND NC ZNS WHILE CAPES AR BTWN 500 AND 13OO.

AS FOR TODAY...XPCT THE MAIN LOW TO GRADUALLY SLIDE SE INTO ERN KY
WHILE A SECOND LOW DEV IN WRN NC. THE WM FRNT WL LIKELY WABBLE A
LITTLE N AND S THRU THE DAY. BUT DO NOT XPCT IT TO REALLY BEGIN ITS
NRN MVMT UNTIL TON AS THE SECOND LOW DEEPENS AND MVS INTO NCNTRL NC.
CONDITIONS WILL BE CLAMMY TO THE N OF THE FRNT W/E FLOW INC THRU THE
AFT.  XPCT TO SEE SOME ELEVATED CON ACRS PORTIONS OF THE PIEDMONT
AND CNTRL VA BUT THE BEST CHANCE FOR TSTMS IS ACRS THE S.  WOULD NOT
BE SUPRISED TO SEE SOME HAIL W THE ELEVATED CONV...ESP W/WET BULB
ZEROS ARND 9K FT. IN THE WM SECTOR THOUGH COULD ALSO SEE SOME WNDS.
HVY RAIN IS ALSO A CONCERN FOR NWRN CNTYS. W THE OVERRUNNG AND
STRENGTHENG FLOW...RA WL CONTINUE TO FIRE ALNG THE MTNS THIS AFT
AND INTO TON. THUS ISSUED A FFA. WL REANALYIZE THE FLD POTENTIAL FOR
PNTS S AND E WTH THE AFT PKG.

CSTL WTRS...XPCT THE SE TO E FLOW TO INC THE AFT WHICH WL CAUSE
SEAS TO BUILD INTO SCA CRIT BY LATE AFT.  ALSO XPCT SPEEDS TODAY
AND REACH CRIT TON. IN THE BAY...XPCT WNDS TO INC TO SCA CONT THIS
EVE.  THE SND HOWEVER SHULD REMAIN JUST BLO CRIT THRU THE PD.

.AKQ...FLOOD WATCH VAZ048-049-061>064-068-069 FOR THIS AFTERNOON AND
          TONIGHT. SCA FOR CHES BAY FM SMITH PT S....AND CSTAL
          WATERS FM FENWICK ISLAND TO CURRITUCK BEACH LIGHT.

SHADE

In the hours before

Special weather statement, Apr 17, 1:48 PM EDT, 11 minutes before
NCZ012-013-030-VAZ060>061-065>068-070-079>081-087>089-
-092-180800-

AREAL OUTLINE FOR SEVERE THUNDERSTORM WATCH NUMBER 173
NATIONAL WEATHER SERVICE WAKEFIELD, VA
148 PM EDT MON APR 17 2000

...SEVERE THUNDERSTORM WATCH NUMBER 173 HAS BEEN ISSUED FOR PORTIONS
OF SOUTH CENTRAL AND INTERIOR SOUTHEASTERN VIRGINIA...AND INTERIOR
NORTHEASTERN NORTH CAROLINA UNTIL 8 PM EDT...

IN NORTH CAROLINA 3 COUNTIES

BERTIE           HERTFORD         NORTHAMPTON

IN VIRGINIA 14 COUNTIES

AMELIA           BRUNSWICK        CHESTERFIELD
CUMBERLAND       DINWIDDIE        GREENSVILLE
LUNENBURG        MECKLENBURG      NOTTOWAY
PRINCE EDWARD    PRINCE GEORGE    SOUTHAMPTON
SURRY            SUSSEX

IN VIRGINIA 5 INDEPENDENT CITIES
COLONIAL HGTS   EMPORIA           FRANKLIN
HOPEWELL        PETERSBURG

SCATTERED THUNDERSTORMS...SOME SEVERE...CONTINUE DEVELOPING ACROSS
PORTIONS OF SOUTH CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THESE STORMS.
THE THUNDERSTORMS WILL CONTINUE INTENSIFYING AND MOVE EASTWARD
DURING THE REMAINDER OF THE AFTERNOON. LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS THIS AFTERNOON AND
EVENING.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH
AREA.  IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER.  STAY
TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 11:12 AM EDTSevere Thunderstorm WarningAKQGoochland, Powhatan43 min
Apr 17, 11:41 AM EDTSevere Thunderstorm WarningAKQDinwiddie44 min
Apr 17, 1:06 PM EDTSevere Thunderstorm WarningAKQDinwiddie39 min
Apr 17, 1:59 PM EDTSevere Thunderstorm WarningAKQDinwiddie, City of Petersburg26 min
Apr 17, 3:20 PM EDTSevere Thunderstorm WarningAKQPrince Edward25 min
Apr 17, 3:33 PM EDTSevere Thunderstorm WarningAKQBrunswick, Lunenburg, Nottoway27 min
Apr 17, 3:48 PM EDTSevere Thunderstorm WarningAKQJames City, New Kent32 min
Apr 17, 3:55 PM EDTSevere Thunderstorm WarningAKQDinwiddie30 min
Apr 17, 4:05 PM EDTTornado WarningAKQDinwiddie30 min
Apr 17, 4:27 PM EDTSevere Thunderstorm WarningAKQBrunswick33 min
Apr 17, 4:40 PM EDTSevere Thunderstorm WarningAKQDinwiddie30 min
Apr 17, 5:05 PM EDTSevere Thunderstorm WarningAKQSussex30 min
Apr 17, 5:35 PM EDTSevere Thunderstorm WarningAKQSussex30 min
Apr 17, 5:54 PM EDTSevere Thunderstorm WarningAKQSouthampton31 min
Apr 17, 6:52 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk33 min
Apr 17, 7:25 PM EDTSevere Thunderstorm WarningAKQSouthampton, City of Franklin30 min
Apr 17, 7:44 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, City of Franklin31 min
Apr 17, 7:44 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.